Indiana, 2002

Damaging Winds and Lightning Strike in Indiana, July 29, 2002

July 29, 2002 · NWS IND · 29 events in 25 counties and zones

A squall-line moved across central Indiana during the afternoon of July 29th. 3 separate bowing segments caused widespread damage with trees and power lines down across much of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A squall-line moved across central Indiana during the afternoon of July 29th. 3 separate bowing segments caused widespread damage with trees and power lines down across much of the area. A home in construction collapsed near Fishers, trees fell on houses in Lebanon and Muncie, and a roof was blown off of an airplane hanger at the Delaware County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 29, 2:55 AM EST, 11 hours 5 minutes earlier.

Area forecast discussion, Jul 29, 2:55 AM EST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 AM EST MON JUL 29 2002

THUNDERSTORMS LIKELY TODAY.

AN AREA OF THUNDERSTORMS OVER THE MIDDLE MISSISSIPPI VALLEY WILL
LIKELY MOVE INTO THE NORTHWEST PART OF THE FORECAST AREA LATE THIS
MORNING...AND OVER MOST OF THE  FORECAST AREA THIS AFTERNOON. SEVERE
STORMS COULD DEVELOP.

A COLD FRONT WAS FROM THE UPPER MISSISSIPPI VALLEY TO KANSAS EARLY
THIS MORNING. AN UPPER LEVEL TROUGH WAS FROM THE UPPER MISSISSIPPI
VALLEY TO KANSAS ALSO. THUNDERSTORMS WERE AHEAD OF THE COLD FRONT
AND UPPER TROUGH. SKIES WERE STILL MOSTLY CLEAR OVER THE FORECAST
AREA.

MODELS AGREE TO MOVING THE FRONT AND UPPER TROUGH THROUGH THE AREA
THIS AFTERNOON AND EARLY EVENING. THUNDERSTORMS ARE LIKELY OVER THE
NORTHWEST PART OF THE AREA BY LATE MORNING. DEW POINTS REMAIN
RELATIVELY HIGH AHEAD OF THE FRONT. SURFACE BASED LIFTED INDEXES
WERE RUNNING -4 TO -6 JUST AHEAD OF THE FRONT EARLY THIS MORNING.
MODELS MAINTAIN MODERATE INSTABILITY THROUGH THE AFTERNOON. MODELS
ALSO GENERATE SIGNIFICANT LIFT AHEAD OF THE UPPER TROUGH. SOME
THUNDERSTORMS COULD BECOME SEVERE OVER THE AREA.

WILL KEEP A CHANCE OF THUNDERSTORMS OVER THE SOUTHEAST PART OF THE
AREA THIS EVENING. LATER TONIGHT THE UPPER TROUGH IS FORECAST TO BE
PAST THE AREA AND DEW POINTS ARE FORECAST TO FALL.

CLOUDS AND PRECIPITATION MOVING INTO THE AREA LATER THIS MORNING
WILL LIMIT TODAYS TEMPERATURE RISE. MOS NUMBERS LOOK REASONABLE. A
BIT COOLER AIR MOVING IN LATE TONIGHT...BUT SUNSHINE WILL DRIVE
TEMPERATURES BACK TO HOT ON TUESDAY.

.IND...NONE.
DS

In the hours before

Special weather statement, Jul 29, 11:42 AM EST, 2 hours 18 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-292030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1142 AM EST MON JUL 29 2002

...SEVERE THUNDERSTORMS POSSIBLE ACROSS CENTRAL INDIANA THIS
AFTERNOON...

THUNDERSTORMS WILL DEVELOP IN THE WARM UNSTABLE AIR AHEAD OF A COLD
FRONT AND MOVE ACROSS INDIANA THIS AFTERNOON. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS. HEAVY RAIN AND LARGE HAIL ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

IN ADDITION TO THE THUNDERSTORMS...HOT AND HUMID CONDITIONS WILL
EXIST BEFORE THE STORMS ARRIVE. TEMPERATURES WILL BE AROUND 90
ACROSS A LARGE PORTION OF CENTRAL INDIANA...ALONG WITH HEAT INDICES
AROUND 100.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Indianapolis radar (KIND), 81 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 29, 2:00 PM EST
Where
Greene County, Solsberry
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -86.767

Thunderstorm Wind, Owen

When
July 29, 2:00 PM EST
Where
Owen County, Spencer
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.283, -86.767

Thunderstorm Wind, Morgan

When
July 29, 2:00 PM EST
Where
Morgan County, Mooresville
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.617, -86.367

Thunderstorm Wind, Putnam

When
July 29, 2:10 PM EST
Where
Putnam County, Greencastle
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.650, -86.867

Thunderstorm Wind, Clay

When
July 29, 2:15 PM EST
Where
Clay County, Brazil
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -87.117

Thunderstorm Wind, Hendricks

When
July 29, 2:19 PM EST to 2:20 PM EST
Where
Hendricks County, Maplewood
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.833, -86.500

Lightning, Marion

When
July 29, 2:25 PM EST
Where
Marion County, Indianapolis
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Thunderstorm Wind, Boone

When
July 29, 2:25 PM EST
Where
Boone County, Lebanon
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.467

Thunderstorm Wind, Marion

When
July 29, 2:30 PM EST
Where
Marion County, Castleton
Measured
50 kt (58 mph)
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.900, -86.050

Thunderstorm Wind, Tipton

When
July 29, 2:36 PM EST
Where
Tipton County, Tipton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.050

Thunderstorm Wind, Morgan

When
July 29, 2:40 PM EST to 2:44 PM EST
Where
Morgan County, Martinsville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -86.433

Thunderstorm Wind, Greene

When
July 29, 2:44 PM EST
Where
Greene County, Linton
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.033, -87.167

Thunderstorm Wind, Hamilton

When
July 29, 2:45 PM EST to 2:55 PM EST
Where
Hamilton County, Carmel
Measured
50 kt (58 mph)
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
39.983, -86.133

Thunderstorm Wind, Daviess

When
July 29, 2:50 PM EST
Where
Daviess County, Plainville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.800, -87.150

Thunderstorm Wind, Johnson

When
July 29, 2:51 PM EST to 2:54 PM EST
Where
Johnson County, Franklin
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.483, -86.050

Thunderstorm Wind, Martin

When
July 29, 2:55 PM EST
Where
Martin County, Indian Sprs
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
38.800, -86.750

Thunderstorm Wind, Delaware

When
July 29, 2:56 PM EST
Where
Delaware County, Muncie
Measured
50 kt (58 mph)
Property damage
$125,000
Reported by
AMATEUR RADIO
Coordinates
40.183, -85.400

Thunderstorm Wind, Madison

When
July 29, 3:00 PM EST
Where
Madison County, Alexandria
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.267, -85.667

Thunderstorm Wind, Brown

When
July 29, 3:00 PM EST
Where
Brown County, Story
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -86.217

Thunderstorm Wind, Monroe

When
July 29, 3:05 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.167, -86.517

Thunderstorm Wind, Lawrence

When
July 29, 3:20 PM EST
Where
Lawrence County, 5 mi N of Bedford
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.933, -86.483

Thunderstorm Wind, Shelby

When
July 29, 3:20 PM EST
Where
Shelby County, Shelbyville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.517, -85.783

Thunderstorm Wind, Hancock

When
July 29, 3:22 PM EST
Where
Hancock County, Greenfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -85.783

Thunderstorm Wind, Rush

When
July 29, 3:30 PM EST
Where
Rush County, Carthage
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -85.567

Thunderstorm Wind, Delaware

When
July 29, 3:40 PM EST
Where
Delaware County, 4 mi N of Albany
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
40.350, -85.233

Thunderstorm Wind, Henry

When
July 29, 3:45 PM EST
Where
Henry County, New Castle
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.367

Thunderstorm Wind, Jackson

When
July 29, 3:50 PM EST
Where
Jackson County, 4 mi S of Brownstown
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.833, -86.033

Thunderstorm Wind, Bartholomew

When
July 29, 3:50 PM EST
Where
Bartholomew County, Columbus
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
39.217, -85.833

Thunderstorm Wind, Randolph

When
July 29, 3:50 PM EST
Where
Randolph County, Deerfield
Measured
50 kt (58 mph)
Reported by
DEPT OF HIGHWAYS
Coordinates
40.283, -84.983

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304010, 5304082, 5304083, 5304084, 5304085, 5304086, 5304099, 5304867, 5304087, 5304868, 5304869, 5304870, 5304866, 5304871, 5304872, 5304952, 5304953, 5304011, 5304089, 5304090, 5304091, 5304092, 5304093, 5304094, 5304088, 5304095, 5304096, 5304097, 5304098.